Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Melbourne, FL

February 27, 2005Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 27, 2005, 3:58 PM EST for Brevard County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2005, 3:58 PM EST (20:58 UTC)
Expired
Feb 27, 2005, 4:30 PM EST
In force
32 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 17 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 10:40 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 272058
SVRMLB
FLC009-272130-
/O.NEW.KMLB.SV.W.0001.050227T2058Z-050227T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
358 PM EST SUN FEB 27 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BREVARD COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...PATRICK AIR FORCE BASE...PATRICK
  AIRFORCE BASE...MERRITT ISLAND...MELBOURNE...MALABAR...PORT
  CANAVERAL...SATELLITE BEACH...INDIALANTIC...GRANT...COCOA BEACH...
  CAPE CANAVERAL...BAREFOOT BAY

* UNTIL 430 PM EST

* AT 356 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MELBOURNE AND PALM         
  BAY...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SATELLITE BEACH AND PATRICK AIR FORCE BASE BY 405 PM EST
  9 MILES SOUTHEAST OF PATRICK AIRFORCE BASE BY 410 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2845 8073 2786 8063 2790 8025 2845 8029

$$
1 follow-up statement
000 
WWUS52 KMLB 272126
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
424 PM EST SUN FEB 27 2005

FLC009-272134-
/O.CAN.KMLB.SV.W.0001.000000T0000Z-050227T2130Z/
BREVARD FL-
424 PM EST SUN FEB 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR BREVARD COUNTY IS CANCELLED...

AT 424 PM EST NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD PUSHED OFFSHORE 
AND WAS NO LONGER CAPABLE OF PRODUCING DAMAGING WINDS. AS A 
RESULT...THE WARNING HAS BEEN CANCELLED.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WILL 
CONTINUE IN SOUTHERN BREVARD. A FLOOD ADVISORY CONTINUES UNTIL 530 
PM FOR BREVARD COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL 
MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 2845 8073 2786 8063 2790 8025 2845 8029

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 2:45 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 27, 2:45 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
245 PM EST SUN FEB 27 2005

.DISCUSSION...CURRENTLY...FOCUS FOR ADDTL STORMS REMAINS OVER
CENTRAL AND SOUTH PORTION OF THE AREA. SOME CELLS OVER WEST FL HAVE
ACQUIRED ROTATION OVER THE PAST COUPLE OF HOURS...HOWEVER DUE TO
LACK OF INSTABILITY CELLS HAVE DIMINISHED WHILE MOVING IN FROM THE
GULF COAST. MANY LOCATIONS HAVE PICKED UP AT LEAST AN INCH OF
RAINFALL SINCE THE EARLY MORNING HOURS.

TONIGHT...LOW PRESSURE OVER THE GULF WILL CONTINUE TO DEEPEN WHILE
CROSSING N FL AND ENTERING THE ATLC. CONVECTIVE THREAT WILL PERSIST
INTO THE EVENING WITH MAIN CONCERN BEING LOCALLY STRONG WIND GUSTS
DUE TO STRONG WINDS ALOFT TRANSPORTED DOWNWARD BY PCPN. STRONG
PRESSURE GRADIENT ASCD WITH SYSTEM WILL PRODUCE BREEZY TO WINDY
CONDITIONS THIS EVENING WITH A SLOW DECREASE IN WINDS LATER TONIGHT
AS FLOW FLOW VEERS TO THE SW. EXPECTING PCPN TO COME TO AN END BY
AROUND MIDNIGHT. ADVECTION OF COOLER AIR BEHIND SYSTEM WL BE
DELAYED...AND EXPECT MIN TEMPS WL BE FAIRLY MILD DUE TO SW FLOW
UNDER PARTLY CLOUDY SKIES.

MONDAY-SUNDAY...MINIMAL CHANGES REQUIRED TO EXTENDED PERIOD. GUSTY
DRY WEST WINDS WILL PREVAIL MONDAY AROUND DEEPENING LOW PRESSURE
WORKING UP THE EAST COAST. MAX TEMPS WILL REMAIN ABOVE CLIMO FOR ONE
MORE DAY. SECONDARY FRONT WILL CROSS THE REGION LATE MONDAY...
FOLLOWED BY COLD AIR ADVECTION WHICH WILL DROP TEMPS 10-15 DEGREES
THROUGH THE REMAINDER OF THE WEEK. HAVE DROPPED MAX/MIN TEMPS
MID/LATE WEEK...ESPECIALLY OVER THE INTERIOR. LONG RANGE GUIDANCE
CONTINUES TO INDICATE DEVELOPMENT OF WEAK LOW PRESSURE...MOVING
ACROSS THE SOUTHERN GULF...THEN TOWARD OR SOUTH OF THE STATE MID
WEEK. GIVEN LOW LATITUDE...WEAK DEVELOPMENT...AND LIMITED PERIOD FOR
RETURN FLOW... RAIN PROSPECTS APPEAR LOW. WILL RETAIN SMALL RAIN
CHANCE LATE WEDNESDAY THROUGH THURSDAY EVENING...ALONG WITH ENHANCED
CLOUD COVER. WARMING TREND WILL COMMENCE FRI/SAT AS WINDS BECOME NE
AND SURFACE HIGH PRESSURE APPROACHES FROM THE GULF.

&&

.MARINE...AN EXTENDED PERIOD OF HIGH WINDS/SEAS WILL OCCUR OVER THE
COASTAL WATERS INTO WEDNESDAY DUE TO LARGE AND DEEP LOW PRESSURE
AREA WHICH WILL MOVE SLOWLY UP ALONG THE EAST COAST. GRADIENT WILL
BECOME OFFSHORE OVERNIGHT AND PERSIST THROUGH MID WEEK...BEFORE
LESSENING AND SLOWLY VEERING TO N/NE THU/FRI. SMALL CRAFT ADVISORIES
WILL LIKELY BE REQUIRED FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  59  72  46  66 /  30  10   0   0
MCO  63  75  47  67 /  30  10   0   0
MLB  64  75  48  68 /  30  10   0   0
VRB  64  76  50  70 /  30  10   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
...SMALL CRAFT ADVISORY OVERNIGHT FLAGLER BEACH TO JUPITER INLET.
...TORNADO WATCH ALL COUNTIES EXCEPT MARTIN UNTIL 600 PM.

&&

SHORT TERM...PENDERGRAST
LONG TERM....SPRATT
RADAR/WARNING...KELLY
Hazardous weather outlook, Feb 27, 8:25 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
825 AM EST SUN FEB 27 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
272306-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
825 AM EST SUN FEB 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
A DEVELOPING LOW PRESSURE AREA OVER THE GULF OF MEXICO WILL MOVE ACROSS
FLORIDA TODAY. STRONG WINDS THROUGH THE ATMOSPHERE WILL ALLOW ISOLATED
STRONG TO SEVERE STORMS TO DEVELOP WITH LOCAL WIND GUSTS NEAR 50
MPH. AS STRONG WINDS ALOFT INCREASE OVER THE AREA THE POTENTIAL FOR
DAMAGING WIND GUSTS WILL INCREASE LATE THIS MORNING AND EARLY
THIS AFTERNOON AND A FEW STORMS MAY PRODUCE WIND GUSTS NEAR 60
MPH. THERE WILL ALSO BE THE POSSIBILITY OF FEW
ROTATING STORMS THAT CAN QUICKLY PRODUCE A BRIEF TORNADO.

PERSONS ARE REMINDED THAT LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA.  MOVE INDOORS IF THUNDER IS HEARD.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STRONG TO SEVERE STORMS MOVING OFFSHORE WILL BE CAPABLE
OF PRODUCING WIND GUSTS OF 40 TO 50 KNOTS. DUE TO HEAVY RAINFALL
STORM FEATURES MAY NOT BE VISUALLY APPARRENT AND STRONG STORMS MAY
APPROACH YOUR AREA WITH LITTLE ADVANCE NOTICE.

...WATERSPOUT IMPACT...
THE LOW LEVEL WIND SHEAR WILL GIVE STORMS AN INCREASED POTENTIAL TO
GENERATE BRIEF WATERSPOUTS OVER THE ATLANTIC AND INTRACOASTAL WATERWAY.
PERSONS ALONG AND NEAR THE INTRACOASTAL WATER AND THE NEARSHORE
ATLANTIC WATERS SHOULD PAY CLOSE ATTENTION TO STRONG SHOWERS AND
EMBEDDED THUNDERSTORMS. SUCH STORMS WILL BE CAPABLE OF PRODUCING
WATERSPOUTS WITH LITTLE OR NO ADVANCED WARNING WHILE MOVING OFFSHORE.

...WIND AND SEA IMPACT...
COMBINED SEAS ARE EXPECTED TO RANGE BETWEEN 3 AND 5 FEET NEAR THE
COAST...BUT WILL INCREASE TO 6 TO 8 FEET BEYOND 20 NAUTICAL MILES.
LOCALLY STRONG WIND GUSTS WILL INCREASE SEAS NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BREEZY CONDITIONS ARE ANTICIPATED ON MONDAY AS THE STORM SYSTEM MOVES UP
THE EAST COAST.  LAKE WIND AND SMALL CRAFT ADVISORIES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PENDERGRAST

In the hours before

Special weather statement, Feb 27, 3:00 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EST SUN FEB 27 2005

FLZ047-053-272045-
OSCEOLA-SOUTHERN BREVARD-
300 PM EST SUN FEB 27 2005

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
OSCEOLA COUNTY...

AT 259 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING STRONG WIND GUSTS 15 MILES
SOUTHWEST OF HOLOPAW TO LAKE KISSIMMEE...MOVING NORTHEAST AT 30 MPH.

THESE STORMS WILL BE MOVING ACROSS OSCEOLA COUNTY AND TOWARD CENTRAL
AND SOUTHERN BREVARD COUNTY BY 330 PM. IF THE STORMS STRENGTHEN
FURTHER A WARNING MAY BE REQUIRED.

JP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:15 PM ESTTornado WarningMLBOsceola30 min
Feb 27, 3:59 PM ESTSpecial Marine WarningMLB91 min
Feb 27, 4:07 PM ESTTornado WarningMLBBrevard23 min
Feb 27, 5:05 PM ESTSevere Thunderstorm WarningMLBBrevard13 min
Feb 27, 5:29 PM ESTTornado WarningMLBOkeechobee, Osceola31 min
Feb 27, 5:44 PM ESTTornado WarningMLBIndian River31 min
Feb 27, 6:09 PM ESTSpecial Marine WarningMLB66 min
Feb 27, 6:12 PM ESTTornado WarningMLBIndian River33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.